Louisiana, 2018Damaging Winds in Louisiana, June 11, 2018
June 11, 2018 · NWS LIX · 2 events in 2 counties and zones
A very unstable airmass aided the development of a severe thunderstorm near New Orleans.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass aided the development of a severe thunderstorm near New Orleans.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 11, 9:15 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 11, 9:15 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1015 AM CDT Mon Jun 11 2018
.SOUNDING DISCUSSION...
This morning's sounding was routine with no problems encountered.
Slight frontal inversion at the surface due to cooler air draining
in from the north along the Pearl River Valley, otherwise the
vertical temperature profile was representative of a moist
adiabatic profile and relatively saturated, especially in the
lower troposphere with a PW of 1.64". MUCAPE of 3061 J/kg and a LI
of -8 indicates we remain in an unstable atmosphere, which will
likely fuel convection later this afternoon. Vertical wind profile
appears light with a "closed in" and compact hodograph
configuration. This will lead to pulse convection likely later
today, with boundary-driven convection throughout the afternoon
and evening. KLG
&&
.PREV DISCUSSION... /issued 427 AM CDT Mon Jun 11 2018/
SHORT TERM...
Microburst index numbers remain high for today, but only at BTR
where a 38 is noted. Numbers are not impressive farther east of
the Mississippi River where dry layers are showing up lower at
850mb. This will cause another round of gusty thunderstorms at 25
to 30mph for most areas, but farther west, the risk heightens for
a severe thunderstorm with straight line winds. Tuesday's numbers
are even higher than today's and range from a 44 at MSY to 32 at
BTR to 28 at MCB. Again, numbers are not impressive farther east
but a number in the 40s is rare. Basically, most if not all
thunderstorms will produce gusty winds with a chance of one or two
of these becoming severe for at least the next 3 days. The best
odds of a severe thunderstorm should be found west of Lake
Maurepas today and along and west of the Pearl River Tuesday.
Rain chances will remain a little higher than climo norms for the
remainder of the week. Some of these thunderstorms could produce
torrential rainfall over a short period causing some localized
flooding of low lying and poor drainage areas.
The end of the week is starting to show a little more clarity with
the plume of tropical moisture moving into the western gulf. Most
of the heaviest rainfall may stay west by the weekend but it won't
take much of a shift east to keep our pop numbers high. For the
moment, these numbers have been left as the previous fcast
advertised in the extended.
AVIATION...
VFR conditions will be the norm today, outside of any convection
that develops. Some early morning activity is possible along the
coast, near KGPT but otherwise the convective activity will be
clustered in the afternoon hours.
MARINE...
Onshore flow (south or southwest winds) will persist through the
week with high pressure centered to the west. Seas will be generally
less than 2 feet with occasional seas to 3 feet in the outer waters.
The only exception will be higher winds and seas near any
thunderstorms that develop over the waters.
DECISION SUPPORT...
DSS code: GREEN
Deployed: none.
Activation: none.
Activities: none.
Decision Support Services (DSS) Code Legend Green = No weather
impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rain; direct tropical threats; Events of National
Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 72 90 72 / 50 20 40 20
BTR 88 75 91 73 / 40 10 40 20
ASD 88 76 90 75 / 50 20 50 30
MSY 89 77 90 76 / 40 20 50 20
GPT 87 77 88 76 / 50 20 60 20
PQL 87 75 88 75 / 50 30 60 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jun 11, 4:06 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
506 AM CDT Mon Jun 11 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-112215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
506 AM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Scattered thunderstorms are forecast over the area today. Some of
these storms could become strong or even severe producing strong
winds, frequent lightning, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms are forecast over the area through
Sunday. Some of these storms could become strong or even severe
producing strong winds, frequent lightning, and locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 11, 11:09 AM CST, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1209 PM CDT MON JUN 11 2018
LAZ057>060-111800-
St. Charles-St. John The Baptist-Upper Lafourche-St. James-
1209 PM CDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...WEST CENTRAL ST. CHARLES AND NORTH
CENTRAL LAFOURCHE PARISHES...
At 1209 PM CDT, a strong thunderstorm was located near South
Vacherie, or 8 miles northeast of Thibodaux, moving northeast at 10
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gramercy, Lutcher, Wallace, South Vacherie, Chackbay, North Vacherie,
Garyville and Edgard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2976 9070 2988 9085 3010 9067 2991 9045
TIME...MOT...LOC 1709Z 225DEG 11KT 2988 9072
CAB
Thunderstorm Wind, Jefferson
- When
- June 11, 11:37 AM CST
- Where
- Jefferson County, 1.2 mi W of Kenner
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.980, -90.250
New Orleans International (KMSY) reported a wind gust of 54 knots during a thunderstorm. Several power poles were also blown down in the 2000 block of Colorado Street in Kenner.
Thunderstorm Wind, Washington
- When
- June 11, 1:54 PM CST
- Where
- Washington County, 0.91 mi NW of Bogalusa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.780, -89.860
Trees were blown down on power lines around Bogalusa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, June 11, 20182 injured · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752779, 752778.